0) Where are you from (country)?
1) How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
I don’t remember – I’ve been aware of this group for awhile now.
2) What is your current age, height, weight?
40 years old, 6-foot, 190 lbs
3) Do you excercise regularly? If so, what type of excercise?
I was so-so regular before my crash, mostly biking. I picked up weights again just after my finasteride run, in April/May. Since my fatigue onset in June, I’ve restricted my exercise.
4) What type of diet do you eat (vegetarian, meat eater, raw, fast-food/organic healthy)?
You could describe it as semi-Paleo. I’ve been eating this way for a few years now.
5) Why did you take Finasteride (hair loss, BPH, other)?
6) For how long did you take Finasteride (weeks/months/years)?
7) How old were you, and WHEN (date) did you start Finasteride?
8) How old were you when you quit, and WHEN (date) did you quit?
One or two very short runs years ago; but then the main run was mid-January through mid-April of 2012. I turned 40 during that time.
9) How did you quit (cold turkey or taper off)?
I guess I quit cold turkey.
10) What type of Finasteride did you use – Propecia, Proscar, Fincar or other generic?
I think it was generic.
11) What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
12) How long into your use of Finasteride did you notice the onset of side effects?
That’s hard to say – the cause/effect was more complicated than that, with other possible causal factors. My sexual function was fine until four months after I quit, at which point I started TRT – and since that week, my libido has been low. (see my story for more info)
13) What side effects did you experience while on the drug that have yet to resolve since discontinuation?
(My sexual symptoms did NOT occur during the drug, so they aren’t listed here.)
Put an X beside all that apply:
[ ] Loss of Libido / Sex Drive
[ ] Erectile Dysfunction
Loss of Morning Erections
[ ] Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Memory Loss / Forgetfullness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Depression / Melancholy
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Increased hair loss
Lowered body temperature
Other (please explain)
14) What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
I’m taking a lot of methylation-related supplements, and also addressing several nutritional insufficiencies I discovered. I also made changes at work to reduce stress. Somehow or another, the fatigue faded and I now have pretty much all my energy back.
15) If you have pre or post-Finasteride bloodtests, what hormonal changes have you encountered since discontinuing the drug (pls post your test results in the “Blood Tests” section and link to them in your post)?
My only previous results come from 2008 (long before my main finasteride run). From 2008 to post-finasteride, there’s a modest decline in T and thyroid, but nothing severe. (My results are in my story, below.)
[b]16) Anything not listed in the above questions you’d like to share about your experience with Finasteride?
- Tell us your story, in your own words, about your Finasteride usage and side effects experienced while on/off the drug.
First, thanks for reading this. I don’t know for sure this is PFS, and am looking for opinions. There were other factors that could have contributed, which until recently I assumed were the cause: emotional stress, work stress, nutritional issues. But the late-developing sexual side effects are harder to explain. I’m hoping for insight from you guys as to whether this could be PFS.
As shown above, I’m 40 years old.
5-6 YEARS AGO
I first took finasteride maybe 5-6 years ago, very briefly. I think I remember getting a hint of sexual side effects, and quickly stopped. Sexual function returned to normal.
I also began having vague health issues back there somewhere. Occasional sleep problems, and kind of a constant feeling of agitation. These values (and others) were drawn in 2008:
- Total T: 581 ng/dL (250-1100)
- Free T: 83.3 pg/mL (35-155)
- % Free T: 1.43% (1.5-2.2) (LOW)
- Estradiol: 47 pg/mL (13-54)
- SHBG: 29 nmol/L (8-48)
- DHT 51 ng/dL (25-75)
- IGF-I: 206 ng/mL (106-255)
- many others, less related
We didn’t treat T. And those symptoms have been there off and on for years. Sexually though, everything was fine until recently.
STARTING FINASTERIDE IN JANUARY
By late last year, my hairloss was worsening. A respected hair surgeon strongly recommended I take finasteride before/after surgery. I was vaguely aware of this forum and took it seriously, but I had several misunderstandings about PFS.
I asked the surgeon if, among his many patients, he’d ever seen irreversible ED. He basically said ED can happen for any number of reasons, and that you guys all probably just had bad timing and blamed the drug. I still didn’t feel good about it, but I felt pressure to address my hairloss, I felt it was unlikely he could be unaware of these problems, and I felt it was unlikely he’d outright lie about it. I decided to just trust him.
So mid-Jan, I started finasteride. Simultaneously, I experienced some really awful things in my personal life. I felt horrible emotionally for the next few months, but it was a very… ‘physical’, crushing experience of those emotions. I blamed the events themselves, and had no idea finasteride could potentially be related.
In mid/late April, I realized my pecs felt a little poofy. I found out finasteride could be related, freaked out, and quit. Throughout this time, my sexual function was fine, as best I could tell.
Throughout Jan-May, I increasingly felt crappy and fatigued, with low stress tolerance. I assumed it was due to the emotional issues, plus work stress was accelerating.
But in June I came back from a stressful international business trip, and promptly began to crash into exhaustion. For the next 2+ months, I struggled to make it through the work week, spending all my evenings/weekends in bed trying to recover my energy so I could do my job. My legs had a burning sensation when I fully relaxed them. Sometimes they twitched.
After several weeks of this, I saw my general-purpose M.D. He found nothing except low-normal T. I went to a TRT doc, who pulled:
- 375 ng/dL total T (292-867)
- 6.4 ng/dL free T (4.8-25)
- 43 nmol/L SHBG (16-94)
- sadly, no LH, FSH, E2, DHT…
We did T replacement for three months (late July - late Sept).
The fatigue and leg muscle symptoms began to resolve in August, possibly through stress reduction and correcting some nutritional deficiencies. Energy-wise, I’m doing pretty well now.
But it was 2-3 days after starting T therapy in late July that I began to have sexual issues. Weak libido, erection doesn’t last long, orgasm isn’t terribly strong. This was ~4 months after quitting finasteride. And four months later, I still have these issues.
The TRT went on for three months before the doc finally pulled followup labs. We saw my T had actually gone slightly down. The doc was confused, and we lacked LH/FSH draws to determine primary/secondary. I interpreted the drop as suppresion of my own T production, and pressed for hCG treatment.
So I’m now in the second week of a Shippen-style three-week hCG challenge (400IU/day, Mon-Fri). The first week showed some really promising signs in how I felt (emotionally, well-being, etc.) Sexually, there were hints of good signs, but less than I’d hoped for. This week the positive effects seem reduced, and I’ve been experiencing some uncomfortable side effects.
QUESTIONS I’M HOPING THE BOARD CAN HELP ANSWER
- Is four months after quitting finasteride an unusually long period before beginning to experience sexual symptoms? It seems to be longer than most guys experience.
- How common is it to experience emotional effects without sexual effects? (because my sexual function was fine throughout the whole deal)
- Could finasteride sort of ‘set the stage’, and then T replacement somehow trigger sexual issues, in such a way that higher T levels couldn’t revive? (Note that I bounced back to 463 total T three weeks ago, after partially tapering off TRT, but still had these symptoms.)
- Is it somehow dangerous for me to pursue hCG treatment of this kind? I haven’t seen this on the board anywhere, but after seeing all the other wacky things that can happen, and experiencing some mild testicular (and maybe prostate?) pain today, I’m a little freaked about continuing.
Thanks for your time.